Diane D’s Story
On August 28, 2015 after having a high fever for nearly 24 hours on and off, my husband took me to the ER and I was administered Levaquin, intravenously at 11:24 PM. My blood pressure dropped quickly and they admitted me to the hospital, critical care unit.
At 1 AM I began to shake and shiver uncontrollably. My heart began to race and my breathing quickened. I could not catch my breath. After two hours they gave me Tylenol and about an hour later, the shaking subsided. My eyes were glued to the clock, watching each painstaking minute go by praying that this episode would end.
The next day I could not eat. My stomach became bloated and food tasted awful. I went into the hospital weighing 138 pounds. I struggled to eat because I felt so bad, and the food and even the water, tasted horrible. My husband brought me soup from home but I could only manage to eat three bites, it was awful too and I realized it was not the food, it was me. I counted my total intake of solid food in five days was approximately 5 tablespoons. When I returned home I weighed 151 pounds. After not eating for five days, I should have lost a few pounds; therefore, I gained approximately 15 pounds. And it was all in my stomach.
I was in the hospital for five days. Every evening like clockwork, I would go into severe shivering and hyperventilating, as my fever spiked. They did administer oxygen because it was hard for me to catch my breath. On my fifth day, my temperature was stable and they released me to go home. I was given two days of Cipro, 500 mg two times a day.
I continued to have the severe shivering and hyperventilating at home for the two days on Cipro, even though I did not have a fever. My husband witnessed this episode and thought I was having an epileptic episode. I begged him not to take me back to the hospital as I believe it would eventually stop. And like clockwork, it took about two hours.
After the finishing the Cipro, I began taking probiotics. The bloating eventually dissipated over the next two weeks but my taste buds did not return until five weeks later, not 100% but better. I am very grateful for that. Unfortunately, the persistent nausea and stomach pains have not completely diminished.
I was so weak after returning from the hospital, that I could not get out of bed. Even after eating, which made me more nauseous, I was so fatigued I could not sit up. I literally lay in bed for 4 weeks, not being able to move much or stand for more than 5 min.
When I finally was strong enough to go to my primary care physician, on October 6th, and he said that my symptoms were probably not from the antibiotic, because it had been almost 6 weeks ago and, “the antibiotic should have been out of my system by then.” I explained that these symptoms started the day I was admitted and have never let up. He prescribed pantoprazole which has not helped the nausea or stomach pains at all and Pepto-Bismol, which further constipated me and made me feel worse.
When I asked the gastroenterologist in the hospital, if the bloating, shivering and the change of my taste buds could be from the antibiotic, he said, “Most likely. Just take some probiotics after you are finished with the antibiotic.”
I am 6 ½ weeks out and I have persistent nausea and fluctuating severe to mild stomach pain. Sometimes the nausea is so bad, I have to lie down, cannot even sit up.
Of course I have muscle weakness due to the fact that I have not been up, but my elbows, shoulders and hips hurt also. Sometimes my joints hurt so bad I cannot sleep. I also have ringing in my left ear, which I noticed happened twice in the hospital and every few days since. It’s a piercing high-pitched sound. And I never had that before.
I just could not believe that they could keep administering the antibiotic when they saw the adverse reaction I had in the hospital- the shivering was uncontrollable, the breathing problems, the bloating, nausea, and not being able to eat.
I do not believe these are symptoms of a UTI.
I am normally a very physically active person. I teach and do yoga and Pilates, several times a week and do cardio vascular exercise 3x a week- walking, Zumba and elliptical training.
I worked at a women’s gym for 13 years, on my feet and exercising for six hours straight, with no problems. And now I can’t get out of bed. You do the math.
So, if I sound upset and disgusted, I am. I am finally able to feel angry emotionally, because a few weeks ago I was so sick, I couldn’t even imagine living. I just don’t understand how doctors and nurses could be so complacent about side effects of medications. They really need more education in understanding these disastrous, life-changing side effects. Sometimes the cure is worse than the illness. It shouldn’t be that way.